Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 63, NWS Kansas City, MO

September 27, 2019Clay County, Ray County, Missouri

NWS Kansas City, MO issued this flash flood warning at Sep 27, 2019, 8:57 PM CDT for Clay County, Ray County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2019, 8:57 PM CDT (01:57 UTC)
Expired
Sep 28, 2019, 12:00 AM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Clay County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 61 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2300 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2300 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1926 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

166 
WGUS53 KEAX 280157
FFWEAX
MOC047-177-280500-
/O.NEW.KEAX.FF.W.0063.190928T0157Z-190928T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
857 PM CDT Fri Sep 27 2019

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  East central Clay County in west central Missouri...
  Ray County in west central Missouri...

* Until midnight CDT.

* At 856 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to three inches of rain 
  have fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Excelsior Springs, Richmond, Lawson, Orrick, Hardin, Henrietta,
  Crystal Lakes, Missouri City, Excelsior Estates, Woods Heights,
  Rayville, Mosby, Homestead, Prathersville and Knoxville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3950 9376 3922 9376 3922 9423 3924 9425
      3923 9431 3931 9430 3934 9421 3949 9421

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 6:02 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 27, 6:02 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
602 PM CDT Fri Sep 27 2019

.Discussion...
Issued at 323 PM CDT FRI SEP 27 2019

Message of the day: Severe storms are possible this evening, most
likely between 7 PM - 10 PM, in a corridor from the KC area up to
Kirksville. Large hail and damaging winds are the main concerns with
a chance for a tornado or two, especially in far northeast MO.
Overnight, the main concern will transition to flash flooding
potential with 1-3 inches of rain expected and locally higher
amounts possible. A flash flood watch has been issued.

A surface low has been strengthening across KS today, increasing
temperatures to the upper 80s to low 90s and strengthening the
pressure gradient. Right now, winds are sustained between 15-20 mph
with gusts up to 35-40 mph. A few gusts between 40-45 mph have been
reported but given those reports are isolated and on the edge of
advisory criteria, opted to not issue a wind advisory. Winds
should decrease as the sun goes down, and the wind direction
should start veering to the northwest around this time as well.
The directional change will be in response to the cold front,
currently in southeast NE and central KS, moving through our area.

Around 6-8 PM, the cold front should be extending from the KC area
up to Kirksville. This is when and where we expect storms to develop
this evening. With the enhanced warm air and moisture advection into
the area, there will be plenty of instability (3000 J/kg) to work
with as well as sufficient deep layer shear (40-50 kts) for strong
to severe storms. A few discrete cells are possible initially along
the front, but a line of storms should then develop rather quickly.
Large hail will be the main concern initially, with it changing to
more of a damaging wind threat once the line forms (but severe hail
will still be possible). There is also sufficient enough low level
turning (SRH: 200 m2/s2, 0-1 km shear: 25 kts) to potentially
support a tornado or two, especially in far northeast MO. The severe
threat is expected to decrease significantly by midnight.

In addition to the severe hazards, we are expecting moderate to
heavy rainfall tonight which could lead to flash flooding across
parts of the area. The cold front is expected to stall out near I-70
tonight, with deep layer shear and steering flow parallel to the
boundary. All of this will help keep the storms from moving much. In
addition to the lack of movement, PWATs will be well above normal
(1.5-2 inches) making storms very efficient rain makers. Therefore,
1-3 inches of rain is expected in the corridor from the KC/St.
Joseph area to Kirksville with locally higher amounts possible.
Given these rainfall amounts, a flash flood watch has been issued
from 7 PM tonight through 7 AM tomorrow.

Tomorrow morning, storms should decrease/move out of the area,
giving us a break for much of the daylight hours. However, late
tomorrow afternoon, the boundary should lift north some as a warm
front in conjunction with a shortwave trough moving over the area.
This will bring another round of storms through the area. Strong to
severe storms will be possible with this activity with CAPE around
2500 J/kg and deep layer shear between 35-40 kts. PWATs again will
be around 2 inches causing additional flash flooding concerns,
especially given what we expect tonight. Storms will continue
overnight with things finally clearing out Sunday afternoon as
upper level high pressure noses into the area.

The aforementioned warm front is expected to continue moving north
Sunday, leaving us in the warm sector for Sunday through
Tuesday. We should be dry Monday, but highs are forecast to be in
the mid to upper 80s. Tuesday into Wednesday, the pattern looks
to change with a cold front and upper level low forecast to move
through the region. This will bring back storm chances but will
also bring in much more seasonable temperatures for the last half
of the week next week.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 559 PM CDT FRI SEP 27 2019

Active aviation period ahead, to say the least. Convection is
beginning to develop over portions of the KC Metro and will begin
to impact TAF sites at the opening of the 28/00z period. MVFR
ceilings are likely, with prevailing TSRA at most sites from the
KC Metro and south. KSTJ will be impacted by thunderstorms later
in the evening, toward 03 or 04z. Ceilings are expected to
decrease towards IFR by day break, before new thunderstorm chances
return late in the period. Confidence is enough to go with TEMPOs
at all sites to close out the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Saturday morning for KSZ025-102>105.

MO...Flash Flood Watch through Saturday morning for MOZ007-008-
     013>017-020>025-028>033-037>039.

&&

Discussion...Atkins
Aviation...Kurtz
Hazardous weather outlook, Sep 27, 4:34 AM CDT, 16 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
434 AM CDT Fri Sep 27 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-280945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
434 AM CDT Fri Sep 27 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe storms are possible across the area this afternoon and
 evening along and behind a cold front. Hazards include the
 potential for strong winds and large hail.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Isolated flash flooding is possible by Saturday morning, with
 additional severe storm chances possible Saturday afternoon and
 evening along a stalled frontal boundary. Hazards include the
 potential for strong winds and large hail, with continued flash
 flooding potential.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Sep 27, 8:26 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
826 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             1 E TRENTON             40.08N 93.59W
09/27/2019  E1.50 INCH       GRUNDY             MO   EMERGENCY MNGR

&&

RLC
Local storm report, Sep 27, 8:30 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
830 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             2 NNE LIBERTY           39.27N 94.41W
09/27/2019  E2.50 INCH       CLAY               MO   PUBLIC

            SUBMITTED VIA SOCIAL MEDIA PHOTO.

&&

JW
Local storm report, Sep 27, 8:33 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
833 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             EXCELSIOR SPRINGS       39.34N 94.23W
09/27/2019  E1.00 INCH       CLAY               MO   PUBLIC

&&

JW
Local storm report, Sep 27, 8:38 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
838 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             1 NNW LIBERTY           39.26N 94.42W
09/27/2019  E1.50 INCH       CLAY               MO   PUBLIC

            FROM PHOTO VIA SOCIAL MEDIA. MULTIPLE 1.5
            INCH HAIL STONES.

&&

JW
Local storm report, Sep 27, 8:43 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
843 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             3 NE PATTONSBURG        40.07N 94.10W
09/27/2019  E1.00 INCH       DAVIESS            MO   PUBLIC

&&

JW
Local storm report, Sep 27, 8:47 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
847 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             1 NW EXCELSIOR SPRINGS  39.36N 94.24W
09/27/2019  U1.00 INCH       CLAY               MO   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 7:06 PM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess, Livingston39 min
Sep 27, 7:10 PM CDTSevere Thunderstorm WarningEAXMercer, Putnam50 min
Sep 27, 7:13 PM CDTRiver Flood WarningEAXClay, Ray16 hr
Sep 27, 7:38 PM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess, Grundy, Linn, Livingston, Sullivan52 min
Sep 27, 7:42 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clay, Clinton, Platte, Ray48 min
Sep 27, 7:48 PM CDTSevere Thunderstorm WarningEAXPutnam, Sullivan42 min
Sep 27, 8:13 PM CDTSevere Thunderstorm WarningEAXAdair, Linn, Macon, Putnam, Schuyler, Sullivan47 min
Sep 27, 8:23 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Harrison, Mercer, Sullivan37 min
Sep 27, 8:27 PM CDTSevere Thunderstorm WarningEAXClay, Ray48 min
Sep 27, 8:38 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Linn, Livingston37 min
Sep 27, 9:00 PM CDTRiver Flood WarningEAXPlatte20 days
Sep 27, 9:03 PM CDTRiver Flood WarningEAXClay, Platte5 hr
Sep 27, 9:04 PM CDTSpecial Weather StatementEAXChariton26 min
Sep 27, 9:14 PM CDTSevere Thunderstorm WarningEAXCarroll, Ray46 min
Sep 27, 9:19 PM CDTSevere Thunderstorm WarningEAXJackson41 min
Sep 27, 9:23 PM CDTSpecial Weather StatementEAXHarrison22 min
Sep 27, 9:28 PM CDTSevere Thunderstorm WarningEAXChariton, Macon, Randolph47 min
Sep 27, 9:42 PM CDTAreal Flood WarningEAXClay, Clinton, Platte12 hr
Sep 27, 9:56 PM CDTSpecial Weather StatementEAXJackson34 min
Sep 27, 10:11 PM CDTSevere Thunderstorm WarningEAXJackson, Lafayette, Ray34 min
Sep 27, 10:12 PM CDTRiver Flood WarningEAXRay57 hr
Sep 27, 10:29 PM CDTFlash Flood WarningEAXJackson4 hr
Sep 27, 11:22 PM CDTSpecial Weather StatementEAXChariton, Howard, Randolph, Saline38 min
Sep 27, 11:26 PM CDTSpecial Weather StatementEAXDeKalb49 min
Sep 27, 11:47 PM CDTRiver Flood WarningEAXJackson6 hr
Sep 28, 5:45 AM CDTRiver Flood WarningEAXCarroll47 hr
Sep 28, 7:49 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston9 days
Sep 28, 7:49 AM CDTRiver Flood WarningEAXCarroll, Chariton16 days
Sep 28, 4:35 PM CDTAreal Flood AdvisoryEAXPlatte115 min
Sep 28, 4:48 PM CDTAreal Flood AdvisoryEAXCass3 hr
Sep 28, 6:05 PM CDTFlash Flood WarningEAXCass4 hr

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.